
Acetaminophen, the active ingredient in Tylenol, is a common and safe painkiller—provided you don’t take too much for too long. The cold season twist? It’s in tons of over-the-counter cold treatments.
Although acetaminophen is tolerated well by most people, and you have to take a lot before you reach toxicity levels—specifically acetaminophen is very hepatoxic (damaging to liver cells) at high and prolonged dosages—cold season is a time to be particularly aware of how much you’re taking.
The 500 mg of acetaminophen in a single dose of the popular cold treatment product Theraflu, for example, isn’t a big deal by itself. If you’re drinking the stuff all day (and in combination with other products or medications that contain acetaminophen), you can easily take much more acetaminophen than you would take if you were just doling out some plain Tylenol from the bottle for a sore back.
The maximum daily dose recommended for adults is 3,000 mg or less, with a big emphasis on the less—even at doses below those that induce hepatoxicity, acetaminophen is still fairly hard on your liver. If you look at the Theraflu box and follow their five-or-fewer-doses recommendation but still take other medication with acetaminophen in it, you could exceed the 3,000 mg without realizing it.
With that in mind, this cold season pay special attention to the acetaminophen content of the cold medication you’re using. Unless you really do need something to take the edge off the aches and pains of a nasty cold or flu, skip the cold medicine with pain killers in it and administer those separately as needed.